Bad Heroin Hits Philly Streets, Making Junkies Crazy
May. 11, 1996
PHILADELPHIA (AP) _ Stoked by a lethal heroin highball, more than 100 junkies lashed out violently in hospital emergency rooms, flailing away with near superhuman strength at doctors and nurses who revived them.
Many of the drug users were unconscious when police rushed them in off the streets, in a wave that began Thursday night. High on the powerful cocktail, they became wildly delirious when emergency room crews administered a heroin antidote.
By Friday night, 116 addicts had been treated. Some needed four workers at a time to restrain them, said Dr. Larry Brilliant of Episcopal Hospital.
The toxic mix _ which includes cocaine, heroin and the anti-motion sickness drug scopolamine _ causes deadly reactions, Brilliant said.
``They're not breathing when they come in, with a faint and irregular heartbeat. But when we administer Narc-an (a heroin antidote), the scopalamine kicks in and they become wild,'' he said.
A security guard at Episcopal likened it to the front lines in Vietnam, ``like a MASH unit,'' with ``bodies coming in by the minute, cars zooming up, dropping junkies, and taking off.''
The emergency forced Parkview Hospital to close its emergency room for roughly four hours Thursday so that doctors could handle the influx, spokesman Ed Leszczynski said.
Nonetheless, drugs and money were still exchanging hands Friday in the scarred and doorless caverns of North Philadelphia crack houses.
``It's a double-edge sword,'' said Capt. Arthur Woody of the police narcotics unit. ``You want to warn people there's danger out there, but then some come in droves because they want to try some of that `good stuff.'''
In Baltimore, Mayor Kurt Schmoke issued a warning after medical crews picked up about 20 cases of apparent drug overdoses in a short period Friday night. Officials couldn't say if the unusually high number of overdoses was connected to bad batch of Philadelphia drugs, known on the street as ``Super Buick'' or ``Homicide.''
The batch contains a super-potent blend of cocaine, heroin, the cough suppressant dextromethorphan, the vitamin thiamine and scopolamine, police said.
A similar batch caused concern in February, when 43 Philadelphia-area addicts were stricken. Later that month, four people died of overdoses.
Hospital workers feared a second wave of patients over the weekend, after drug users receive pay and welfare checks.
Silma Licette, a 26-year-old who has been an addict for nine years, said she accepted a free bag of the bad batch Thursday night, even though she knew it had made people sick.
``That's not a drug _ it's a poison. I've OD'ed on rat poison before, and it doesn't do you like that,'' said Licette, gulping glass after glass of Diet Coke and complaining of seeing double and quadruple.
``You get this crazy shaking and weakness and a taste in your mouth,'' she said, mock-staggering down the street to demonstrate.
``My old man said I ripped off all my clothes and he had to hold me down. I don't remember. I remember vomiting all night, though.''
Police have posted 50 additional officers in the area.